Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 224, NWS Topeka, KS

September 18, 2002

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2002, 6:14 PM CDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Sep 18, 2002, 7:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:25 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 18, 4:25 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT WED SEP 18 2002

MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL
THROUGH THURSDAY NIGHT.

SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON,
BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA
UNTIL ABOUT MIDNIGHT.  AREA REMAINS IN A MODERATE RISK FOR SEVERE
THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT
800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG.  BIGGEST CONCERN IS HOW
MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR.  LIGHT
SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS.

FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH
THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY
RAINS WILL BE THE CHIEF CONCERN.

H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY
BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY.  THIS FORECAST
DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT,
AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON
FRIDAY.

THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND
COOLER SURFACE TEMPERATURES.

SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN
MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES
(GENERALLY NORTH OF U.S. HIGHWAY 24).  THIS WAS BASED ON A SLOWER
MOVEMENT OF THE NEXT FRONT.

ROGERS

.TOP...NONE

In the hours before

Special weather statement, Sep 18, 12:57 PM CDT, 5 hours 17 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED SEP 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS MAINLY FOR
LATE THIS AFTERNOON AND TONIGHT.

THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS
ACROSS THE AREA DURING THIS TIME. A COLD FRONT IS EXPECTED TO MOVE
INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON AND SLOWLY MOVE
SOUTHEAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. THE
FRONT WILL BE MOVING INTO A VERY MOIST AND UNSTABLE AIR MASS.

THERE IS A THREAT FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY
TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS
BECOME MORE OF A CLUSTER, THE THREAT WILL SHIFT TO DAMAGING WINDS
AND LARGE HAIL. IN ADDITION, BECAUSE OF THE SLOW MOVEMENT OF THE
FRONT, VERY HEAVY RAINS ARE LIKELY TO OCCUR OVER THE SAME
LOCATIONS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA
CONCERNING THE POTENTIAL FOR SEVERE WEATHER.

BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE
DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM
TOPSPSTOP.
Special weather statement, Sep 18, 5:22 PM CDT, 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT WED SEP 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

SEVERE WEATHER IS POSSIBLE THIS EVENING ACROSS MUCH OF NORTHEAST AND
EAST CENTRAL KANSAS, AS A COLD FRONT PUSHES INTO MOISTURE RICH AIR.
THE FRONT MOVED INTO NORTHCENTRAL KANSAS DURING THE EARLY AFTERNOON
AND WILL PUSH THROUGH MUCH OF NORTHEAST KANSAS BY MIDNIGHT.  THE
FRONT IS EXPECTED TO SLOW AFTER MIDNIGHT AND STALL ACROSS
EASTCENTRAL KANSAS.

THE PRIMARY SEVERE WEATHER THREATS TONIGHT ARE LARGE HAIL AND
DAMAGING WINDS, BUT TORNADOES CANT BE RULED OUT.

THE FRONT WILL FOCUS RAINFALL LATE TONIGHT AND THURSDAY, WITH VERY
HEAVY RAINS EXPECTED ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE
TONIGHT AND NEAR INTERSTATE 35 THURSDAY MORNING.  AS RUNOFF REACHES
STREAMS AND CREEKS THURSDAY INTO FRIDAY, LOOK FOR SIGNIFICANT RISES
OVER PARTS OF NORTHEAST AND EASTCENTRAL KANSAS.

BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE
DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM
TOPSPSTOP.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:55 PM CDTSevere Thunderstorm WarningTOP35 min
Sep 18, 6:45 PM CDTSevere Thunderstorm WarningTOP45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.